Alert archive / Oklahoma / Severe Thunderstorm Warnings in 2008
Severe Thunderstorm Warning 282, NWS Tulsa, OK
NWS Tulsa, OK issued this severe thunderstorm warning at May 9, 2008, 12:17 AM CDT for Osage County, Oklahoma. It was in force for 73 min. 1 report came from inside the area while it was in force.
The area
The outline as issued, with what was reported inside it.
The facts
- Issued
- May 9, 2008, 12:17 AM CDT (05:17 UTC)
- Expired
- May 9, 2008, 1:30 AM CDT
- In force
- 73 min
- Issued by
- NWS Tulsa, OK
- Area
- Storm-based polygon
County Osage County, OK
The radar
The Tulsa radar (KINX), 114 km from the middle of the area, began a volume at 05:17 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| May 9, 12:50 AM CDT | HAIL 2.75 | Burbank, OK |
Local storm reports filed while the alert was in force, from inside its polygon or its counties.
Did it verify
Verified. The Iowa Environmental Mesonet's Cow matched one storm report to this severe thunderstorm warning; the first came 33 minutes after it went out.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The watch it was issued in
The SPC watch in force over the same counties when this warning went out.
| Issued | Product | Office | Lasted |
|---|---|---|---|
| May 8, 8:08 PM CDT | Severe Thunderstorm Watch | SPC | 6 hr |
The nearest sounding before it
Lamont, OK (KLMN), launched 00:00Z, 5.3 hours before the alert went out and 76 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 116 J/kg
- Mixed-layer CIN
- -321 J/kg
- Mixed-layer LCL
- 1452 m above ground
- 0-6 km bulk shear
- 38 kt
- 0-1 km storm-relative helicity
- 66 m²/s²
- 0-3 km storm-relative helicity
- 227 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted, in the capitals the NWS used until 2016.
000
WUUS54 KTSA 090517
SVRTSA
OKC113-090630-
/O.NEW.KTSA.SV.W.0282.080509T0517Z-080509T0630Z/
BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE TULSA OK
1217 AM CDT FRI MAY 9 2008
THE NATIONAL WEATHER SERVICE IN TULSA HAS ISSUED A
* SEVERE THUNDERSTORM WARNING FOR...
OSAGE COUNTY IN NORTHEAST OKLAHOMA
* UNTIL 130 AM CDT
* AT 1212 AM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
LINE OF SEVERE THUNDERSTORMS CAPABLE OF PRODUCING TENNIS BALL
SIZE HAIL AND WINDS TO 65 MPH. THESE STORMS WERE LOCATED ALONG A
LINE EXTENDING FROM 16 MILES NORTH OF GRAINOLA TO 17 MILES WEST
OF GRAINOLA TO 22 MILES WEST OF BURBANK...MOVING EAST AT 40 MPH.
* SOME LOCATIONS NEAR THE PATH OF THESE STORMS INCLUDE...GRAINOLA...
BURBANK...SHIDLER...FORAKER...FAIRFAX...PEARSONIA...BIGHEART...
PAWHUSKA...HULAH...WYNONA...OKESA...BARNSDALL AND AVANT.
STAY INDOORS AND AWAY FROM WINDOWS UNTIL THE STORM HAS PASSED.
LAT...LON 3696 9600 3634 9602 3653 9673 3656 9675
3655 9680 3662 9707 3669 9709 3673 9705
3670 9695 3677 9689 3680 9676 3700 9674
3701 9609
TIME...MOT...LOC 0517Z 289DEG 36KT 3714 9668 3694 9689
3669 9707
$$2 follow-up statements
000
WWUS54 KTSA 090533
SVSTSA
SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE TULSA OK
1232 AM CDT FRI MAY 9 2008
OKC113-090630-
/O.CON.KTSA.SV.W.0282.000000T0000Z-080509T0630Z/
OSAGE OK-
1232 AM CDT FRI MAY 9 2008
...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 130 AM CDT
FOR OSAGE COUNTY...
AT 1230 AM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR CONTINUED TO
INDICATE A LINE OF SEVERE THUNDERSTORMS CAPABLE OF PRODUCING BASEBALL
SIZE HAIL AND DAMAGING WINDS TO 65 MPH. THESE STORMS WERE LOCATED
ALONG A LINE EXTENDING FROM 13 MILES NORTHEAST OF GRAINOLA TO
GRAINOLA TO 8 MILES WEST OF APPERSON...MOVING EAST AT 40 MPH.
THE STORM WITH THE GREATEST LARGE HAIL POTENTIAL WAS JUST EAST OF
PONCA CITY.
SOME LOCATIONS NEAR THE PATH OF THIS STORM INCLUDE...APPERSON...WEBB
CITY...SHIDLER...BURBANK...FORAKER...FAIRFAX...PEARSONIA...
BIGHEART...PAWHUSKA...HULAH...WYNONA...PERSHING...NELAGONEY...
OKESA...TALLANT...WOLCO...AVANT AND BARNSDALL.
STAY INDOORS AND AWAY FROM WINDOWS UNTIL THE STORM HAS PASSED.
LAT...LON 3696 9600 3634 9602 3653 9673 3656 9675
3655 9680 3662 9707 3669 9709 3673 9705
3670 9695 3677 9689 3680 9676 3700 9674
3701 9609
TIME...MOT...LOC 0532Z 289DEG 36KT 3709 9650 3689 9671
3671 9687
$$000
WWUS54 KTSA 090552
SVSTSA
SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE TULSA OK
1252 AM CDT FRI MAY 9 2008
OKC113-090630-
/O.CON.KTSA.SV.W.0282.000000T0000Z-080509T0630Z/
OSAGE OK-
1252 AM CDT FRI MAY 9 2008
...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 130 AM CDT
FOR OSAGE COUNTY...
AT 1250 AM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR CONTINUED TO
INDICATE A LINE OF SEVERE THUNDERSTORMS CAPABLE OF PRODUCING LARGE
DESTRUCTIVE HAIL UP TO BASEBALL SIZE. THESE STORMS WERE LOCATED ALONG
A LINE EXTENDING FROM 13 MILES NORTH OF BIGHEART TO PEARSONIA TO
BURBANK...MOVING EAST AT 40 MPH.
BASEBALL SIZE HAIL WAS REPORTED IN BURBANK WITH THIS LINE OF
SEVERE THUNDERSTORMS.
SOME LOCATIONS NEAR THE PATH OF THIS STORM INCLUDE...PEARSONIA...
BIGHEART...PAWHUSKA...HULAH...WYNONA...NELAGONEY...PERSHING...
OKESA...TALLANT...BARNSDALL...WOLCO AND AVANT.
PERSONS NEAR THE PATH OF THIS DANGEROUS STORM SHOULD PREPARE FOR
LARGE DESTRUCTIVE HAIL. THIS STORM HAS THE POTENTIAL TO CAUSE SERIOUS
INJURY AND SIGNIFICANT DAMAGE TO PROPERTY. IF NO UNDERGROUND SHELTER
IS AVAILABLE TAKE COVER ON THE LOWEST FLOOR IN AN INTERIOR ROOM AND
STAY AWAY FROM WINDOWS.
LAT...LON 3696 9600 3634 9602 3653 9673 3656 9675
3656 9685 3664 9684 3669 9687 3699 9660
3701 9609
TIME...MOT...LOC 0552Z 289DEG 36KT 3702 9626 3682 9647
3665 9666
$$What forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Tulsa, OK wrote its last area forecast discussion before this severe thunderstorm warning went out at May 8, 8:29 PM CDT, 3 hours 48 minutes earlier.
Area forecast discussion, May 8, 8:29 PM CDT, 3 hours 48 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE TULSA OK 829 PM CDT THU MAY 8 2008 .DISCUSSION... WAS IN THE PROCESS OF ADJUSTING TONIGHTS GRIDS WHEN THE PROPOSED WATCH CAME IN. FINISHED THE GRIDS AND HAVE INCORPORATED THEM INTO THE UPDATE FOR THE WATCH. THUNDERSTORMS STILL UNLIKELY TO REACH NORTHEAST OKLAHOMA UNTIL AROUND OR SHORTLY AFTER MIDNIGHT. STILL A QUESTION IF THE STORMS WILL CONTINUE TO DEVELOP BUT BELIEVE THERE IS ENOUGH GOING FOR THE CONTINUED DEVELOPMENT TO WARRANT THE INCLUSION OF THE NORTHWESTERN COUNTIES INTO THE WATCH. && .PREV DISCUSSION... /ISSUED 401 PM CDT THU MAY 8 2008/ DISCUSSION... CLOUDS HAVE BEEN STUBBORN TODAY ACROSS FAR EASTERN OKLAHOMA AND NORTHWEST ARKANSAS BUT THEY SHOULD TEND TO DISSIPATE WITH SUNSET. LOOKING UPSTREAM...HIGH PLAINS CONVECTION HAS ALREADY DEVELOPED AND WILL CONGEAL INTO A SIGNIFICANT MCS THAT WILL PLOW ACROSS KANSAS OVERNIGHT. THE SOUTHERN EDGE OF THIS COMPLEX MAY BLEED ACROSS THE STATE LINE INTO NORTHEAST OKLAHOMA BUT THE BEST CHANCE FOR SHOWERS AND STORMS IN NORTHEAST OKLAHOMA AND NORTHWEST ARKANSAS WILL COME CLOSER TO SUNRISE FRIDAY AS THE LOW LEVEL JET VEERS AND SOME BACKBUILDING OCCURS ON THE SOUTHWEST FLANK OF THE COMPLEX...THE SO-CALLED SUNRISE SURPRISE. CONVECTIVE CHANCES WILL END LATER FRIDAY MORNING AND A WEAK FRONTAL BOUNDARY WILL DRIFT THROUGH THE AREA DURING THE DAY RESULTING IN NOTHING MORE THAN A WIND SHIFT. THIS BOUNDARY WILL HEAD BACK NORTH BY SATURDAY AS A SIGNIFICANT UPPER LEVEL SYSTEM MOVES INTO THE CENTRAL PLAINS. SURFACE CYCLOGENESIS WILL RESULT WITH A RAPID DEEPENING OF THE SURFACE LOW ANTICIPATED SATURDAY EVENING AND OVERNIGHT. WHILE THE MODELS AGREE ON THIS GENERAL SCENARIO...THEY ARE ALL A BIT DIFFERENT ON THE DETAILS AND AS USUAL IT IS THESE DETAILS THAT WILL DETERMINE THE EXTENT OF SEVERE WEATHER ACROSS OUR FORECAST AREA. INSTABILITY WILL BE VERY HIGH SATURDAY AFTERNOON AHEAD OF THE DRYLINE AND/OR COLD FRONT AND THE CAP WILL WEAKEN SUFFICIENTLY TO ALLOW STORM DEVELOPMENT BY THE END OF THE DAY. SHEAR PROFILES SUPPORT SUPERCELLS AND ALL MODES OF SEVERE WEATHER WILL BE POSSIBLE. AREAL COVERAGE OF STORMS WILL INCREASE AS THE EVENING WEARS ON SO THE HIGHEST POPS WILL BE CARRIED IN NORTHWEST ARKANSAS SATURDAY EVENING. AFTER A COOL DAY SUNDAY...A WARMUP WILL TAKE PLACE MONDAY AHEAD OF ANOTHER SIMILAR LOOKING SYSTEM THAT WILL TRACK INTO THE CENTRAL PLAINS TUESDAY. THE QUALITY OF MOISTURE RETURN WITH THIS SYSTEM IS MORE QUESTIONABLE SO WILL KEEP POPS IN THE SLIGHT CHANCE CATEGORY FOR NOW. WILL TREND TOWARDS THE ECMWF BEYOND THIS TIME PERIOD WITH A DRY PATTERN AND BELOW NORMAL TEMPERATURES EXPECTED LATER NEXT WEEK. STAYED CLOSE TO GUIDANCE TEMPERATURES THE NEXT COUPLE DAYS EXCEPT WENT A BIT WARMER ON SATURDAY PER THE ECMWF AND UKMET. USED A BLEND OF THE GFS AND ECMWF FOR TEMPERATURES IN THE EXTENDED. && .PRELIMINARY POINT TEMPS/POPS... TUL 58 80 57 82 / 20 10 10 30 FSM 58 85 55 85 / 10 10 10 40 MLC 58 84 60 86 / 10 10 10 30 BVO 55 79 52 81 / 30 10 10 30 FYV 53 79 49 78 / 20 20 10 40 BYV 56 78 49 77 / 20 20 10 50 MKO 58 82 55 84 / 20 10 10 30 MIO 56 75 50 77 / 40 20 10 50 F10 58 82 57 85 / 10 10 10 30 HHW 58 87 63 85 / 10 10 10 40 && .TSA WATCHES/WARNINGS/ADVISORIES... OK...NONE. AR...NONE. && SHORT TERM...14 LONG TERM....15
Hazardous weather outlook, May 8, 8:34 PM CDT, 3 hours 43 minutes before
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE TULSA OK 834 PM CDT THU MAY 8 2008 ARZ001-002-010-011-019-020-029-OKZ049-053>076-091000- ADAIR OK-BENTON AR-CARROLL AR-CHEROKEE OK-CHOCTAW OK-CRAIG OK- CRAWFORD AR-CREEK OK-DELAWARE OK-FRANKLIN AR-HASKELL OK-LATIMER OK- LE FLORE OK-MADISON AR-MAYES OK-MCINTOSH OK-MUSKOGEE OK-NOWATA OK- OKFUSKEE OK-OKMULGEE OK-OSAGE OK-OTTAWA OK-PAWNEE OK-PITTSBURG OK- PUSHMATAHA OK-ROGERS OK-SEBASTIAN AR-SEQUOYAH OK-TULSA OK-WAGONER OK- WASHINGTON OK-WASHINGTON AR- 834 PM CDT THU MAY 8 2008 THIS OUTLOOK IS FOR NORTHWEST AND WEST CENTRAL ARKANSAS AS WELL AS MUCH OF EASTERN OKLAHOMA. .DAY ONE...TODAY AND TONIGHT. SEVERE THUNDERSTORM. RISK...LIMITED. AREA...NORTHEAST OF INTERSTATE 44. ONSET...AFTER MIDNIGHT. DISCUSSION... A COMPLEX OF SEVERE THUNDERSTORMS CONTINUES TO ORGANIZE OVER SOUTHWEST AND CENTRAL KANSAS THIS EVENING. AS THIS STORM COMPLEX CONTINUES TO MOVE EAST-SOUTHEAST...PORTIONS OF IT MAY EFFECT AREAS OF NORTHEAST OKLAHOMA NEAR THE KANSAS BORDER. DAMAGING WINDS WILL BE THE PRIMARY THREAT. SPOTTER AND EMERGENCY MANAGEMENT ACTION STATEMENT... SPOTTER ACTIVATION MAY BE NEEDED NORTHEAST OF INTERSTATE 44 AFTER MIDNIGHT. .DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY. FRIDAY...THUNDERSTORM POTENTIAL. SATURDAY...SEVERE THUNDERSTORM POTENTIAL. SUNDAY...NO HAZARDS. MONDAY...NO HAZARDS. TUESDAY...THUNDERSTORM POTENTIAL. WEDNESDAY...NO HAZARDS. EXTENDED DISCUSSION... A WEAK COLD FRONT WILL CAUSE A SLIGHT CHANCE OF THUNDERSTORMS FRIDAY MORNING IN NORTHEAST OKLAHOMA AND NORTHWEST ARKANSAS. A MORE SIGNIFICANT RISK OF SEVERE THUNDERSTORMS WILL OCCUR SATURDAY AFTERNOON AND EVENING. SURFACE LOW PRESSURE WITH STRONG UPPER SUPPORT WILL COMBINE WITH AMPLE SURFACE MOISTURE TO CREATE HIGH INSTABILITY AND LOWER LEVEL SHEAR. A DRYLINE NEAR I-35 WILL BREED AFTERNOON STORMS WHICH WILL MOVE ACROSS EAST OKLAHOMA AND INTO ADJACENT ARKANSAS DURING THE LATE AFTERNOON AND EVENING HOURS. THE NEXT RISK OF SEVERE WEATHER WILL BE WITH A SIMILAR TYPE SYSTEM TUESDAY AND TUESDAY NIGHT. EMERGENCY MANAGEMENT PLANNING STATEMENT... PLANNING FOR THE THREAT OF SEVERE WEATHER SATURDAY AFTERNOON AND EVENING NEEDS TO BE COMPLETED. WEATHER CONTINGENCIES FOR ANY SCHEDULED OUTDOOR VENUES NEED TO BE MADE. WWW.SRH.NOAA.GOV/TULSA CONTAINS ADDITIONAL TABULAR AND GRAPHICAL INFORMATION.
The office that day
Everything else NWS Tulsa, OK issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| May 9, 1:12 AM CDT | Tornado Warning | TSA | Osage, Washington | 48 min |
| May 9, 1:41 AM CDT | Severe Thunderstorm Warning | TSA | Nowata, Washington | 31 min |
| May 9, 1:50 AM CDT | Tornado Warning | TSA | Nowata, Rogers, Washington | 37 min |
| May 9, 2:14 AM CDT | Special Weather Statement | TSA | Craig, Ottawa | 61 min |
| May 9, 2:22 AM CDT | Severe Thunderstorm Warning | TSA | Craig, Mayes, Rogers | 35 min |
| May 9, 2:53 AM CDT | Special Weather Statement | TSA | Delaware | 67 min |
Nearby
Severe Thunderstorm Warnings in Oklahoma, 2008Every severe thunderstorm warning in 2008
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.